Weight Gain help!

I was diagnosed with an underactive thyroid after my youngest daughter was born in 2008. I was put on 50mg daily and have been on the same dose up until 5 weeks ago. I started to suffer from the most awful fatigue and had absolutely no energy and could barely function. My GP told me to increase my thyroxine to 100mg daily. I must admit that I am now feeling much less tired and can almost function normally again however, I have gaines over a stone in weight in 5 weeks. As smeone who gas always struggled with my weight and tried so hard to lose wight previously I am distraught that I am unable to control the weight gain and how fast it is going on. I am tempted to reduce back to 50mg again as I am not sure what is worse....the tiredness or the weight gain. Any advice would be grateful. Thankyou.x

10 Replies

oldestnewest
  • I would think that the symptoms and weight gain are more due to your thyroid levels dropping. Going back to 50mcg would therefore make things worse, but I am new to all of this, so see what the others have to add. Good luck though, I have gained 2 stone since my thyroid problems began and I couldn't afford to, so I know what it's like

  • Thankyou for ypur reply. It is heartbreaking isn't it. Hope we both get it sorted eventually.x

  • Yes, i'm really finding it hard. They have been slowly increasing my thyroxine, i"m now on 100mcg, and still don't feel back to my normal self. Its 3 months now since my diagnosis, my life feels like it is in some sort of limbo, I have little energy and the extra weight just makes everything worse. I've joined slimming world, but reading through some of the other threads, until my treatment dose is right, i am unlikely to loose much if anything. Hope you feel better on the 100mcg, but it takes about 3 to 4 weeks before the new dose is likely to take effect. xx

  • Hi, do you know your latest test results (TSH, free T4 and free T3)? If you could post those, that would be useful Otherwise it seems off to me that increasing thyroxine should cause weight gain.

    Ana

  • I put on 2 stone within 6 months of my partial thyroid op - no change in diet or anything I know of really, no meds & tiredness due to CFS (now apparently) so who can say if its the meds or effects of a slow metabolism? If I felt better I would stick with the dose - but as unmedicated I can't really say, but better being chubby than have a dodgy nodule! J x

  • Hey, Please the last thing you need is too let it get you down, and that's coming from me!!! I was diagnosed with an underactive thyroid and it was horrible. The tiredness the weight gain. I went up too 21st 10lb and at aged 44 at the time I thought I was finished. But I eventually got myself sorted, im now down to 14st 10lb a loss of 6 stone im on 175mcg a day and I still think it doesn't help sometimes. The point is I still struggle with my weight. I had 6 weeks off work last month and put on nearly 2 stone. cause I couldn't exercise. I will say this to you... I found running and it has turned my life around. You NEED to find an exercise you LIKE or Enjoy and get your heart rate GOING!!!! Just give it time and you will see a change.

    Davy

  • Weight gain is a clinical symptom of hypothyrodism, due to our slow metabolism which, when on optimum medication the excess weight may reduce. These are a couple of links and Research has been done on weight gain whilst on T4 - in several countries. The BTA doesn't appear to acknowledge it.

    These are two links - read the first question/answer on the first link.

    Some other links within may not work as it is an archived site.

    web.archive.org/web/2010112...

    web.archive.org/web/2010112...

  • I can completely understand how you are feeling - I put on weight consistently while waiting for a diagnosis and over 5 years that is a lot of weight! I was diagnosed 2 years ago and for the first year, with consistent exercise (swimming, 3 times a week) I was losing weight, it was slow but it was happening. 6 months ago, my symptoms got worse (because they never really go away) and my dose needed to be doubled following blood tests - it took me a while to get back in to the exercise (I stopped when my symptoms came back) but I am back to exercising. I even see a personal trainer, who has given me hints and tips to boost metabolism through exercise and make sure my workouts are tailored for my specific needs - he is awesome and has really helped me and the weight is coming off. I have set myself a little goal, to have a body I am happy with by the time I turn 30 in 8 months but it isn't easy and it takes every ounce of determination and will-power to get me to the gym after work when I am shattered. Only someone with a thyroid issue can really understand how hard it is to exercise when you feel like rubbish but I promise it does work.

  • Never go back to a dose that was causing problems, unless it was a on off blip caused by something else, ie you had flu, heavy workload etc.

    Ive gained horrendous weight but and as for exhaustion by the time I get up and go downstairs Im already exhasuted and energy plummits. Ivemanaged to shoot down any Dr who mentions my weight as a Dietician had me on a strict diet of liquid meals only and I gained a stone in weight. I was in hosptial at the time so was fully monitored. She wrote me a nice letter stating that despite eating healthy and followed a monitored diet regime I gained weight thus meaning my thyroid levels and medication were wrong and were causing me harm. Also noting I had not energy at all and was sleeping, in a very busy noisy ward for over 14 hours a day solid asleep which I couldnt be roused from, upon waking I was soon falling back to sleep and had no energy at all.

    I do love wafting the letter under any Drs nose and reading it aloud in my best patronising voice.

    Thyroxine when made using weight based measurement are higher dosed than those given out randomly by Drs. Weight to thyroxine is a better and more accurate way to treat thyroid conditions., especially the underactives.

You may also like...